Alert archive / Colorado / Flash Flood Warnings in 2009
Flash Flood Warning 15, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Aug 6, 2009, 7:05 PM MDT for Logan County, Sedgwick County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2009, 7:05 PM MDT (01:05 UTC)
- Expired
- Aug 6, 2009, 10:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Logan County, CO, Sedgwick County, CO
The radar
The Cheyenne radar (KCYS), 179 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 8:50 PM MDT | FLASH FLOOD | Crook, CO | MAJOR FLOODING IN THE CITY OF CROOK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 105 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2068 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KBOU 070105 FFWBOU COC075-115-070400- /O.NEW.KBOU.FF.W.0015.090807T0105Z-090807T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DENVER CO 705 PM MDT THU AUG 6 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN SEDGWICK COUNTY IN NORTHEAST COLORADO NORTHEASTERN LOGAN COUNTY IN NORTHEAST COLORADO * UNTIL 1000 PM MDT * AT 701 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM 6 MILES EAST OF TWIN BUTTES...OR 21 MILES WEST OF JULESBURG. THIS STORM WAS MOVING SLOWLY EAST AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TWIN BUTTES AND CROOK. DOPPLER RADAR ESTIMATES THAT 1.5 TO 3.5 INCHES OF RAIN HAVE FALLEN IN NORTHEASTERN LOGAN COUNTY OF THE WARNING AREA SINCE ABOUT 5:50 PM MDT. THE STORMS ARE MOVING SLOWLY AND THERE ARE MORE SHOWERS AND THUNDERSTORMS JUST UPSTREAM MOVING INTO THE WARNING AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. && LAT...LON 4100 10256 4082 10258 4076 10286 4099 10294 $$ RJK
2 follow-up statements
000 WGUS75 KBOU 070315 FFSBOU FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 915 PM MDT THU AUG 6 2009 COC075-115-070400- /O.CON.KBOU.FF.W.0015.000000T0000Z-090807T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SEDGWICK CO-LOGAN CO- 915 PM MDT THU AUG 6 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT FOR NORTHEASTERN LOGAN AND NORTHWESTERN SEDGWICK COUNTIES... AT 908 PM MDT...THE HEAVIER RAIN HAS MOVED EAST OF THE FLASH FLOOD AREA AND ONLY ADDITIONAL LIGHT RAIN SHOWERS ARE EXPECTED FOR THE REST OF THE NIGHT. LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING IN THE CROOK AREA...BUT NO ADDITIONAL INFORMATION WAS AVAILABLE. THERE WAS ALSO POWER LINES DOWN IN CROOK TO TO HIGH WINDS. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TWIN BUTTES AND CROOK. DOPPLER RADAR ESTIMATED THAT OVER 3 INCHES OF RAIN HAD FALLEN FROM THE STORM THIS EVENING...ESPECIALLY IN THE TWIN BUTTES AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. && LAT...LON 4100 10256 4082 10258 4076 10286 4099 10294 $$ SWE
000 WGUS75 KBOU 070357 FFSBOU FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 957 PM MDT THU AUG 6 2009 COC075-115-070401- /O.EXP.KBOU.FF.W.0015.000000T0000Z-090807T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SEDGWICK CO-LOGAN CO- 957 PM MDT THU AUG 6 2009 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 1000 PM MDT FOR NORTHEASTERN LOGAN AND NORTHWESTERN SEDGWICK COUNTIES... THE STORM THAT PROMPTED THE WARNING HAS EXITED THE AREA AS RAINFALL HAS ENDED FOR THE NIGHT. LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING IN THE CROOK AREA EARLIER THIS EVENING...BUT NO ADDITIONAL INFORMATION WAS AVAILABLE AND IT APPEARS THE MAJORITY OF THE FLOODING HAS ENDED. THE FLOOD WATERS WILL CONTINUE TO RECEED THROUGH THE NIGHT. THERE MAY STILL BE SOME STANDING WATER AND MINOR RESIDUAL FLOODING IN LOW LYING AREAS ALONG DUCK AND COTTONWOOD CREEKS ACROSS NORTHEAST LOGAN AND EXTREME NORTHWEST SEDGWICK COUNTIES. THERE MAY ALSO BE SOME RISING WATERS ALONG THE SOUTH PLATTE RIVER THROUGH SEDGWICK COUNTY AS WELL THROUGH EARLY FRIDAY. LAT...LON 4100 10256 4082 10258 4076 10286 4099 10294 $$ SWE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 2:45 PM MDT, 4 hours 20 minutes earlier.
Area forecast discussion, Aug 6, 2:45 PM MDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 245 PM MDT THU AUG 6 2009 .SHORT TERM...UPR RIDGE AXIS OVER THE TX PANHANDLE WL CONTINUE TO SHIFT EAST OVERNIGHT. AS INCREASING SWLY FLOW ALOFT WILL DEVELOP OVER THE CWFA THROUGH 12Z FRIDAY. AN UPPER LEVEL JET OVER WRN UT THIS AFTERNOON WILL SHIFT INTO ERN UT/WRN CO. UNDER THE INFLUENCE OF THE UPPER JET...SCT SHOWERS AND TSTMS IN THE MTNS THIS EVENING COULD CARRY OVER PAST MIDNIGHT. AS FAR THE NERN PLAIN ARE CONCERNED ...TSTMS DVLPG ALONG THE FRONT RANGE THIS AFTN SHUD CONTINUE TO DEVELOP AND MOVE NE ACROSS THE URBAN CORRIDOR. BEST CAPE WILL BE NORTH AND EAST OF DENVER BUT DEWPOINTS IN THE 40S STILL SUFFICIENT FOR A FEW STG STORMS. SFC BASED CAPES AROUND 1000 J/KG IN THE DENVER AREA...WITH HIGHER VALUES IN THE 1800-2300 J/KG N AND E OF DENVER. BEST CHC OF SVR STORMS WILL BE IN THESE AREAS WITH WET MICROBURST TSTMS. LARGE HAIL AND DAMAGING OUTFLOW WINDS ALONG WITH HEAVY RAIN. PW VALUES STILL AROUND ONE INCH. WL KEEP 20S PERCENT POPS FOR DENVER WITH SCT POPS N AND E THIS EVENING. AS FOR FRIDAY...THE UPPER JET WILL CONTINUE TO SHIFT TO THE EAST THRU THE DAY. THE AIRMASS IS PROGGED TO DRY OUT FAIRLY QUICKLY FM WEST TO EAST...SO TSTMS MAY BE AN AFTER THOUGHT BY LATE FRIDAY AFTN. FOR NOW WL HANG ON TO MAINLY 10 PERCENT FOR THE URBAN CORRIDOR WITH 20 POPS WHERE THE BETTER MSTR IS N AND E OF DENVER. .LONG TERM...AS THE UPPER LEVEL LOW OVER THE ID/WY BORDER CONTINUES EJECTING NORTHEAST...THE UPPER JET WILL BE POSITIONED OVER THE STATE. THE TREND WILL BE DRYING...HOWEVER ENOUGH MOISTURE LOOKS TO REMAIN OVER THE STATE AND COMBINED WITH THE UPPER JET OVERHEAD...HAVE LEFT IN 10-20 POPS FOR FRIDAY NIGHT. THE AIRMASS OVER THE STATE WILL BE WARMING AND STABILIZING AS THE SOUTHWESTERN DESERT AIR BEGINS ADVECTING ACROSS THE REGION. MODELS IN GOOD AGREEMENT WITH EACH OTHER AND WITH PREVIOUS FORECAST...SO DID NOT CHANGE MUCH. AS THE UPPER LOW PASSES TO THE NORTHEAST AND OPENS UP...A NORTHERLY SURGE WILL FOLLOW BEHIND DROPPING INTO THE STATE. NOT TOO MUCH PRECIPITATION EXPECTED AS OF NOW. STARTING SUNDAY...THE UPPER LOW OVER THE SOUTHEASTERN U.S. WILL RETROGRADE BACK WEST TO BE OVER THE SOUTHWEST BY TUESDAY NIGHT. THIS WILL BRING MORE DRYING AND WARMING. SOME MOISTURE IS AGAIN EXPECTED TO SNEAK UNDER THE RIDGE TO BRING A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS TO FORECAST AREA TUESDAY THROUGH THURSDAY. ONE OTHER CONSIDERATION FOR THE WEEEKEND IS GOING TO BE AN INCREASING THREAT OF FIRE WEATHER PROBLEMS...MAINLY ON SATURDAY. AT THIS TIME...MODELS ARE NOT FORECASTING ANY EXCESSIVE LOW AND MID LEVEL WINDS...SO THE THREAT STILL LOOKS LOW. && .AVIATION...VFR CONDITIONS SHOULD PREVAIL THRU MUCH OF THE PERIOD. SFC WINDS WILL BE PRIMARILY SSWLY. TSTMS DEVELOPING SOUTH AND WEST OF THE AIRPORT WILL MOVE TO THE NORTHEAST AND SHUD IMPACT D.I.A AFTER 22Z. STG WINDS...SMALL HAIL AND BRIEF HEAVY RAIN COULD DROP CIGS AND VSBYS TO MVFR CONDITIONS BETWEEN 22-02Z. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. COOPER/KRIEDERMAN
Hazardous weather outlook, Aug 6, 10:28 AM MDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1028 AM MDT THU AUG 06 2009 COZ030>051-071200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1028 AM MDT THU AUG 06 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS BY AFTERNOON WITH WIDELY SCATTERED THUNDERSTORMS ELSEWHERE. A FEW SEVERE THUNDERSTORMS MAY OCCUR OVER THE NORTHEAST PLAINS WITH HAIL UP TO ONE INCH IN DIAMETER ALONG WITH WIND GUSTS TO 60 MPH. OTHERWISE THE STORMS WILL PRODUCE HEAVY RAINFALL UP TO ONE INCH IN 30 MINUTES ALONG WITH SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. COOPER/KRIEDERMAN
In the hours before
Special weather statement, Aug 6, 3:36 PM MDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 336 PM MDT THU AUG 6 2009 COZ040-062215- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY CO- 336 PM MDT THU AUG 6 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ARAPAHOE COUNTY CENTRAL ADAMS COUNTY NORTHEASTERN DENVER COUNTY AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL. THIS STORM WAS LOCATED OVER WESTERN AURORA...OR 7 MILES EAST OF DENVER...MOVING NORTHEAST AT 20 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO BUCKLEY AFB...DENVER INTERNATIONAL AIRPORT...NORTHEASTERN DENVER AND AURORA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. && LAT...LON 3994 10466 3981 10452 3962 10481 3972 10491 TIME...MOT...LOC 2135Z 227DEG 17KT 3969 10483 SWE
Local storm report, Aug 6, 4:26 PM MDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
426 PM MDT THU AUG 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL SHERIDAN 39.65N 105.02W
08/06/2009 M0.75 INCH ARAPAHOE CO TRAINED SPOTTER
0354 PM HAIL AURORA 39.70N 104.81W
08/06/2009 M1.00 INCH ARAPAHOE CO TRAINED SPOTTER
ACOMMPANIED BY HEAVY RAIN.
0345 PM HAIL 3 NNE AURORA 39.74N 104.80W
08/06/2009 M1.50 INCH ARAPAHOE CO TRAINED SPOTTER
HEAVY RAIN ACCOMPANIED HAIL
0340 PM HAIL AURORA 39.70N 104.81W
08/06/2009 M1.00 INCH ARAPAHOE CO TRAINED SPOTTER
COLFAX/ALAMEDA ALSO 1 INCH RAINFALL
&&
BENTONLocal storm report, Aug 6, 6:57 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
657 PM MDT THU AUG 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 20 W SEDGWICK 40.93N 102.91W
08/06/2009 M3.00 INCH LOGAN CO TRAINED SPOTTER
REPORT RELAYED BY THE CYS WFO
0400 PM HAIL SHERIDAN 39.65N 105.02W
08/06/2009 M0.75 INCH ARAPAHOE CO TRAINED SPOTTER
0354 PM HAIL AURORA 39.70N 104.81W
08/06/2009 M1.00 INCH ARAPAHOE CO TRAINED SPOTTER
ACOMMPANIED BY HEAVY RAIN.
0345 PM HAIL 3 NNE AURORA 39.74N 104.80W
08/06/2009 M1.50 INCH ARAPAHOE CO TRAINED SPOTTER
HEAVY RAIN ACCOMPANIED HAIL
0340 PM HAIL AURORA 39.70N 104.81W
08/06/2009 M1.00 INCH ARAPAHOE CO TRAINED SPOTTER
COLFAX/ALAMEDA ALSO 1 INCH RAINFALL
&&
BENTONThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 6:48 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 42 min |
| Aug 6, 7:06 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 54 min |
| Aug 6, 7:28 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips, Sedgwick | 62 min |
Nearby
Flash Flood Warnings in Colorado, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.